Wisconsin, 2012

Hail and Damaging Wind in Wisconsin, May 26, 2012

May 26, 2012 · NWS MPX · 9 events in 4 counties and zones

A large thunderstorm complex that developed across southern Minnesota during the afternoon of Saturday, May 26th, quickly became severe as it moved into portions of west central Wisconsin. Golf ball size hail was reported southwest of Eau Claire, Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$760,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A large thunderstorm complex that developed across southern Minnesota during the afternoon of Saturday, May 26th, quickly became severe as it moved into portions of west central Wisconsin. Golf ball size hail was reported southwest of Eau Claire, Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 26, 5:18 AM CST, 5 hours 12 minutes earlier.

Area forecast discussion, May 26, 5:18 AM CST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
618 AM CDT SAT MAY 26 2012

.AVIATION... /12Z TAF ISSUANCE/

SHOWER/THUNDERSTORM ACTIVITY HAS WANED CONSIDERABLY ACROSS
SOUTHERN MN EARLY THIS MORNING. IT APPEARS THE FORCING IS SHIFTING
WEST INTO SD WHERE THUNDERSTORMS ARE ON THE INCREASE. THIS
ACTIVITY IS SPREADING/DEVELOPING NORTHEAST AROUND 35 KNOTS. THIS
WOULD BRING IT CLOSE TO KRWF AROUND 13Z. IF THE SHOWERS/
THUNDERSTORMS HOLD TOGETHER THEY COULD SPREAD ACROSS KAXN...KSTC
KMSP...KRNH AND KEAU IN THE 15-19Z TIME FRAME. THIS MAY REPRESENT
OUR BEST CHANCE OF SHOWERS/THUNDERSTORMS IN THE SHORT TERM AS WARM
MID LEVEL AIR IS SPREADING IN FROM THE CENTRAL PLAINS. THIS MAY
CAP OFF ACTIVITY LATER THIS AFTERNOON FROM DEVELOPING AS FORCING
IS NOT AS STRONG. OTHER CONCERNS THIS PERIOD ARE THE CEILINGS AND
VISIBILITIES AHEAD OF A WARM FRONT APPROACHING FROM NE/IA.
CONFIDENCE IS PRETTY HIGH THAT CEILINGS OF 020-030 WILL BE COMMON
AHEAD OF THE FRONT LATER THIS AFTERNOON AND THROUGH MUCH OF
TONIGHT ALONG WITH 3-5SM BR. THERE IS SOME CHANCE THAT CEILINGS
MAY GO 010-020...ESPECIALLY ACROSS KAXN AND KSTC. WINDS WILL BE
INCREASING OUT OF THE EAST THIS MORNING WITH SPEEDS OF 12 TO 15
KNOTS COMMON. SOME GUSTS TO 20 KNOTS POSSIBLE AS WELL.

KMSP...A FEW LIGHT SHOWERS IN THE VICINITY AT TAF ISSUANCE.
THUNDERSTORMS OVER EASTERN SD MAY IMPACT THE AIRFIELD BY 15Z AND
PERSIST INTO EARLY THIS AFTERNOON. MVFR CEILINGS ARRIVING THIS
AFTERNOON AHEAD OF A WARM FRONT ADVANCING SLOWLY NORTH FROM IA.
THE CEILINGS MAY DIP BELOW 020 BY LATE AFTERNOON AND CONTINUE
THROUGH MUCH OF THE NIGHT. EAST WINDS 12-15 KNOTS TODAY AND
TONIGHT BECOMING SOUTH 15 TO 20 KNOTS ON SUNDAY.

OUTLOOK...
SUN AFTN...VFR. WINDS S15-20KT. TSRA POSSIBLE LATE.
SUN NIGHT...MVFR-IFR WITH TSRA LIKELY.
MON...MVFR WITH SHRA POSSIBLE.
TUE- WED...VFR WITH PASSING HIGH PRESSURE.

&&

.DISCUSSION... /ISSUED 419 AM SATURDAY MAY 26 2012/

SEVERAL ROUNDS OF PRECIP IN THE NEXT 48 HOURS...WITH POTENTIAL FOR
SEVERE WEATHER AND FLOODING RAINS. LOOKING AHEAD...WILL TRANSITION
TO NORTHWEST FLOW WITH SURFACE HIGH PRESSURE AND DRIER CONDITIONS
FOR NEXT WEEK.

TODAY THROUGH SUNDAY NIGHT...LATEST WV IMAGERY WITH H500 WINDS SHOWS
SOUTHWEST FLOW ACROSS THE CENTRAL US...WITH A HIGHLY AMPLIFIED
LONGWAVE TROUGH UPSTREAM OVER THE WESTERN CONUS. AN MCS WAS ONGOING
ACROSS THE IA/MN BORDER...WITH ANOTHER AREA OF CONVECTION GETTING
GOING AS OF 08Z ACROSS THE NE/SD BORDER. A SURFACE LOW WAS ANALYZED
OVER EASTERN CO....WITH A WARM FRONT EXTENDING EASTWARD ALONG THE
NE/KS AND IA/MO BORDERS. CONVECTION SHOULD MOVE ACROSS THE SOUTHERN
AND WESTERN HALF OF THE CWA THIS MORNING. MEANWHILE THE
AFOREMENTIONED WARM FRONT WILL LIFT NORTHWARD AS THE LONGWAVE TROUGH
MOVES OVER THE GREAT BASIN AND PULLS THE SURFACE LOW NORTHEASTWARD.
THE EXACT LOCATION OF THIS WARM FRONT IS THE BIG VARIABLE IN THE
FORECAST...SINCE FRIDAY NIGHTS CONVECTION MAY FAVOR A MORE SOUTHERN
SOLUTION.

AS THE WARM AIR ADVECTION SPREADS ACROSS THE REGION...EXPECT THE
CAP TO DEVELOP AND HOLD OFF CONVECTION DURING THE AFTERNOON UNTIL
THE LOW LEVEL JET STRENGTHENS LATER IN THE EVENING AND THETA_E
ADVECTION INCREASES ACROSS WEST CENTRAL MN. SHOULD SEE SOME
ELEVATED STORMS DEVELOP...A FEW OF WHICH COULD PRODUCE DAMAGING
WINDS AND LARGE HAIL. AN ISOLATED TORNADO IS POSSIBLE IF A STORM
DOES MANAGE TO TAP INTO THE ENHANCED HELICITY ALONG THE WARM
FRONT...BUT THIS HAS A LOW PROBABILITY OF OCCURRING. WE MAY SEE
SOME HEAVY RAIN WHICH COULD CAUSE HYDRO PROBLEMS CONSIDERING THE
RECENT DELUGE WITH THE LAST SYSTEM. THE SHOWERS AND THUNDERSTORMS
WILL LIFT NORTHEAST OVERNIGHT...WITH THE WARM FRONT FOLLOWING
SUIT. ON SUNDAY TEMPERATURES SHOULD CLIMB INTO THE 90S IN THE WARM
SECTOR WITH STRONG SOUTHEASTERLY FLOW. DURING THE
AFTERNOON...SHOWERS AND THUNDERSTORMS WILL BREAK OUT ACROSS
WESTERN MINNESOTA AS THE ATMOSPHERE DYNAMICALLY DESTABILIZES IN
RESPONSE TO THE APPROACHING H500 LOW MOVING ACROSS THE DAKOTAS.
DEEP LAYER SHEAR WILL SUPPORT SUPERCELLS...WITH LARGE HAIL AND
DAMAGING WINDS. A FEW TORNADOES ARE POSSIBLE
INITIALLY...ESPECIALLY IF A MESOLOW DEVELOPS AND WINDS BACK AHEAD
OF THE COLD FRONT. THESE STORMS WILL LIKELY GROW UPSCALE INTO A
LINEAR COMPLEX OVERNIGHT...WITH DAMAGING WINDS BECOMING THE
PRIMARY THREAT. HEAVY RAIN IS ALSO LIKELY...BUT HOPEFULLY THE
STORMS WILL BE PROGRESSIVE AND NOT CAUSE MAJOR PROBLEMS. TONIGHTS
RAINFALL WILL HAVE A SIGNIFICANT IMPACT ON THE THREAT FOR SUNDAY
EVENING/NIGHT.

MONDAY THROUGH FRIDAY...A FEW SHOWERS ARE POSSIBLE ACROSS THE
NORTH ON MONDAY AS AN UPPER LEVEL WAVE ROTATES AROUND THE
DEPARTING STORM SYSTEM. LOOKING AHEAD...NORTHWEST FLOW WILL THEN
SET UP ACROSS THE REGION...WITH SURFACE HIGH PRESSURE BUILDING IN
FOR THE MIDDLE OF NEXT WEEK. THIS WILL BRING DRIER AND COOLER
WEATHER TO ROUND OUT THE MONTH OF MAY. STUCK WITH A BLEND OF THE
GFS...ECMWF...AND THE PREVIOUS FORECAST.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JRB/RAH
Hazardous weather outlook, May 26, 3:54 AM CST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
454 AM CDT SAT MAY 26 2012

MNZ041>043-047>051-054>070-073>078-082>085-091>093-271000-
DOUGLAS-TODD-MORRISON-STEVENS-POPE-STEARNS-BENTON-SHERBURNE-
LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-
ANOKA-RAMSEY-WASHINGTON-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-
CARVER-SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-
WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
454 AM CDT SAT MAY 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THESE
STORMS COULD PRODUCE SEVERE HAIL AND DAMAGING WINDS...ALONG WITH
HEAVY RAIN. BOTH FLASH FLOODING AND RIVER FLOODING IS POSSIBLE
GIVEN THE RECENT RAINFALL. THE THREAT FOR TORNADOES IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY WILL BE HOT...WITH AFTERNOON THUNDERSTORMS DEVELOPING IN
WESTERN MINNESOTA. TORNADOES...LARGE HAIL...AND DAMAGING WINDS ARE
ALL POSSIBLE. THESE STORMS ALSO COULD PRODUCE HEAVY RAIN AND CAUSE
FLOODING ALONG THE ALREADY SWOLLEN RIVERS. THE STORMS WILL MOVE
EASTWARD DURING THE EVENING AND OVERNIGHT HOURS AND THE THREAT
WILL TRANSITION TO DAMAGING WINDS AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED AND RAINFALL MEASUREMENTS
ARE GREATLY APPRECIATED.

MNZ044-045-052-053-WIZ014>016-023>028-271000-
MILLE LACS-KANABEC-ISANTI-CHISAGO-POLK-BARRON-RUSK-ST. CROIX-
PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
454 AM CDT SAT MAY 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE TODAY AND
TONIGHT. THE HIGHEST RISK FOR SEVERE WEATHER WILL BE ACROSS
WESTERN AND CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY WILL BE HOT...WITH AFTERNOON THUNDERSTORMS DEVELOPING IN
WESTERN MINNESOTA. THE STORMS WILL MOVE EASTWARD INTO EASTERN
MINNESOTA AND WESTERN WISCONSIN DURING THE EVENING AND OVERNIGHT
HOURS. THE MAIN THREATS WILL BE DAMAGING WINDS AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

JRB

In the hours before

Special weather statement, May 26, 7:26 AM CST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
826 AM CDT SAT MAY 26 2012

MNZ057-058-065>067-074-075-261430-
BROWN-KANDIYOHI-MCLEOD-MEEKER-NICOLLET-RENVILLE-SIBLEY-
826 AM CDT SAT MAY 26 2012

...THUNDERSTORMS MOVING OVER BROWN...KANDIYOHI...MCLEOD...MEEKER...
NICOLLET... RENVILLE AND SIBLEY COUNTIES THROUGH 930 AM CDT...

AT 823 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A CLUSTER OF
STRONG THUNDERSTORMS 3 MILES NORTHEAST OF MORTON. THESE STORMS WERE
MOVING NORTHEAST AT 55 MPH.

HAIL UP TO DIME SIZE...WINDS UP TO 30 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MORTON.
  FAIRFAX.
  BIRD ISLAND.
  HECTOR.
  BUFFALO LAKE.
  LAKESIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4428 9489 4429 9487 4449 9486 4473 9541
      4509 9476 4500 9426 4498 9425 4498 9415
      4479 9400 4436 9401 4414 9488
TIME...MOT...LOC 1326Z 236DEG 46KT 4461 9491
Special weather statement, May 26, 8:07 AM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
907 AM CDT SAT MAY 26 2012

MNZ082-091-261430-
MARTIN-WATONWAN-
907 AM CDT SAT MAY 26 2012

...THUNDERSTORMS MOVING INTO MARTIN AND WATONWAN COUNTIES THROUGH
930 AM CDT...

AT 904 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
COMFREY TO 5 MILES NORTHEAST OF BERGEN. THESE STORMS WERE MOVING EAST
AT 45 MPH.

HAIL UP TO DIME SIZE...WINDS UP TO 30 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  DARFUR.
  BUTTERFIELD.
  TRIMONT.
  FOXLAKE.
  GROGAN.
  MADELIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4371 9487 4411 9487 4411 9437 4385 9436
      4384 9425 4366 9429
TIME...MOT...LOC 1407Z 261DEG 39KT 4420 9475 4383 9486
Special weather statement, May 26, 8:33 AM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
933 AM CDT SAT MAY 26 2012

MNZ074-075-082-083-091-261500-
BLUE EARTH-BROWN-MARTIN-NICOLLET-WATONWAN-
933 AM CDT SAT MAY 26 2012

...THUNDERSTORMS MOVING INTO BLUE EARTH...BROWN...MARTIN...NICOLLET
AND WATONWAN COUNTIES THROUGH 1000 AM CDT...

AT 932 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF
LAFAYETTE TO 4 MILES WEST OF MADELIA TO 4 MILES NORTHWEST OF TRIMONT.
THESE STORMS WERE MOVING EAST AT 40 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  GROGAN.
  LAFAYETTE.
  LEWISVILLE.
  LAKE CRYSTAL.
  TRUMAN.
  VERNON CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4373 9486 4383 9487 4407 9461 4446 9459
      4446 9394 4437 9396 4434 9393 4424 9402
      4424 9376 4396 9377 4385 9390 4385 9424
      4371 9425
TIME...MOT...LOC 1433Z 274DEG 35KT 4442 9445 4407 9447
          4380 9476
Special weather statement, May 26, 9:07 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1007 AM CDT SAT MAY 26 2012

MNZ083-084-092-093-261530-
BLUE EARTH-FARIBAULT-FREEBORN-WASECA-
1007 AM CDT SAT MAY 26 2012

...STRONG THUNDERSTORMS WITH HEAVY RAIN MOVING INTO BLUE
EARTH...FARIBAULT...FREEBORN AND WASECA COUNTIES THROUGH 1030 AM
CDT...

AT 1005 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES WEST OF NORTH
MANKATO TO GOOD THUNDER TO AMBOY. THESE STORMS WERE MOVING EAST AT 40
MPH.

HAIL UP TO DIME SIZE...WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  GOOD THUNDER.
  MANKATO.
  MAPLETON.
  EAGLE LAKE.
  MADISON LAKE.
  JANESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAINFALL AMOUNTS OF ONE HALF TO ONE AND A HALF INCHES ARE POSSIBLE
FROM THE THUNDERSTORMS. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND
PONDING OF WATER ON AREA ROADWAYS.

&&

LAT...LON 4378 9425 4385 9425 4385 9428 4400 9419
      4420 9421 4416 9406 4417 9400 4419 9402
      4424 9401 4424 9377 4419 9376 4420 9351
      4399 9348 4377 9363
TIME...MOT...LOC 1507Z 271DEG 36KT 4416 9407 4400 9405
          4386 9414
Local storm report, May 26, 9:09 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1009 AM CDT SAT MAY 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       S MADELIA               44.05N 94.42W
05/26/2012  U0.00 INCH       WATONWAN           MN   TRAINED SPOTTER

            WATER OVER THE CURB DURING VERY HEAVY RAIN

&&

TRH
Special weather statement, May 26, 9:34 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1034 AM CDT SAT MAY 26 2012

MNZ083>085-092-093-261630-
BLUE EARTH-FARIBAULT-FREEBORN-STEELE-WASECA-
1034 AM CDT SAT MAY 26 2012

...THUNDERSTORMS WITH HEAVY RAIN MOVING INTO BLUE EARTH...
FARIBAULT...FREEBORN...STEELE AND WASECA COUNTIES THROUGH 1130 AM
CDT...

AT 1028 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM EAGLE LAKE TO 4 MILES
SOUTHWEST OF PEMBERTON TO WINNEBAGO. THESE STORMS WERE MOVING EAST AT
35 MPH.

PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MADISON LAKE.
  JANESVILLE.
  WALDORF.
  OTISCO.
  WASECA.
  WELLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE FROM THE CLUSTER
OF THUNDERSTORMS. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND
PONDING OF WATER ON AREA ROADWAYS.

&&

LAT...LON 4369 9424 4374 9424 4397 9395 4424 9394
      4424 9377 4419 9376 4420 9312 4394 9313
      4366 9350
TIME...MOT...LOC 1533Z 273DEG 30KT 4418 9379 4397 9380
          4375 9408

JPC

The radar

The Minneapolis radar (KMPX), 65 km away, was scanning. The volume nearest the first event began at 16:28 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, St. Croix

When
May 26, 10:30 AM CST
Where
St. Croix County, 5.11 mi SSE of Hudson
Property damage
$750,000
Reported by
Newspaper
Coordinates
44.898, -92.747

The St. Croix County, Wisconsin, sheriff's office indicated that a fire in a $1 million home in the 200 block of St. Anne's Parkway in Troy Township, just south of Hudson was caused by a lightning strike. Smoke and flames were shooting out of the large home's roof, where extensive damage occurred.

Hail, Dunn

When
May 26, 3:40 PM CST
Where
Dunn County, 0.85 mi SE of Eau Galle
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.690, -92.010

Hail, Pierce

When
May 26, 3:40 PM CST
Where
Pierce County, 2.81 mi S of Ellsworth
Measured
1 in hail
Reported by
Public
Coordinates
44.690, -92.480

Hail, Pierce

When
May 26, 3:59 PM CST to 4:03 PM CST
Where
Pierce County, 4.04 mi SW of Elmwood to 2.59 mi SW of Elmwood
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.740, -92.210

Hail, Pierce

When
May 26, 4:08 PM CST
Where
Pierce County, Elmwood
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.780, -92.150

Thunderstorm Wind, Dunn

When
May 26, 4:45 PM CST
Where
Dunn County, 2 mi W of Rock Falls
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.720, -91.721

Several trees down, including some on a trailer and a garage.

Hail, Eau Claire

When
May 26, 4:50 PM CST
Where
Eau Claire County, 9.26 mi SW of Eau Claire
Measured
1.75 in hail
Reported by
Public
Coordinates
44.730, -91.620

Hail, Eau Claire

When
May 26, 4:58 PM CST
Where
Eau Claire County, 7.07 mi SW of Eau Claire
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.740, -91.570

Hail, Eau Claire

When
May 26, 5:10 PM CST
Where
Eau Claire County, 3.2 mi SSW of Eau Claire
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.776, -91.503

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373256, 373146, 373148, 373151, 373152, 393639, 373153, 373155, 381735.